Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2001, 5:11 PM CDT for Upton County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 2, 2001, 5:11 PM CDT (22:11 UTC)
- Expired
- May 2, 2001, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 56 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -470 J/kg
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS54 KMAF 022212 SVRMAF TXC461-022300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 511 PM CDT WED MAY 2 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN UPTON COUNTY IN SOUTHWEST TEXAS * UNTIL 600 PM CDT * AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 13 MILES NORTHEAST OF THE INTERSECTION OF SH 329 AND FM 1492...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... THE INTERSECTION OF SH 329 AND FM 1492 AND MIDKIFF. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 3131 10231 3130 10199 3164 10184 3163 10228
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:05 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 2, 2:05 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT WED MAY 2 2001 MID AND HIGH LEVEL MOISTURE CONTINUES TO INCREASE OVER WESTERN CWA IN ADVANCE OF APPROACHING UPPER LOW. 18Z SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH /DRYLINE/ CURRENTLY BISECTS CWA WITH A COLD FRONT ON A KCVN-KGAG-KSLN LINE. NO MAJOR INITIALIZATION PROBLEMS WITH 12Z MODEL RUNS...HOWEVER LOW LEVEL FEATURES REMAIN IN QUESTION BETWEEN ETA AND AVN. AGREE WITH NATIONAL MODEL DISCUSSION THAT AVN HAS SHOWN BEST CONSISTENCY WITH DEVELOPING FOUR CORNERS UPPER LOW...AND THE ETA HAS BACKED OFF WITH THE SOUTHERN EXTENT OF COLD FRONT PLUNGING DOWN FRONT RANGE. UPPER LOW TO REMAIN OVER SOUTHWEST U.S. THROUGH THE NEAR TERM. HIGH AND MID LEVEL SUBTROPICAL MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA AS SOUTHWESTERLY UPPER LEVEL FLOW BECOMES DOMINATE. EMBEDDED SHORTWAVE TROUGHS IN THE SUBTROPICAL FEED...ALONG WITH SHORTWAVE TROUGHS EJECTING FROM FOUR CORNERS LOW...WILL BEGIN AFFECTING THE AREA LATE TOMORROW. FORECASTING THE TIMING AND STRENGTH OF THESE FEATURES IS DIFFICULT AND LENDS TO FORECAST UNCERTAINTIES. AFOREMENTIONED COLD FRONT WOULD PROVIDE A NICE LOW LEVEL FOCUS... HOWEVER THINK THAT IT/S EFFECTS WILL BE SHORT LIVED THURSDAY MORNING AS SURFACE LOW DEEPENS IN CENTRAL NEW MEXICO IN RESPONSE TO DEVELOPING UPPER LOW...THEREBY FORCING SURFACE FRONT NORTHWARD AND OUT OF CWA BY THURSDAY AFTERNOON. WILL NOT GO AS HIGH AS GUIDANCE SUGGESTS WITH POPS AS AMOUNT OF SIGNIFICANT LOW LEVEL MOISTURE AND LACK OF SURFACE BOUNDARY RAISE CONCERNS. TEMPS SHOULD COOL THROUGH FRIDAY AS THICKNESS LOWER AND AS MID AND HIGH LEVEL CLOUD COVER INCREASES. MOST OF THE EXTENDED LOOKS DRY AS UPPER LOW FINALLY SHIFTS INTO CENTRAL PLAINS BY SATURDAY WITH RIDGING IN ITS WAKE. MRF ADVERTISES COLD FRONT BY MID WEEK. HAVE TRENDED TEMPS DOWN SLIGHTLY...BUT HAVE CHOSEN NOT TO INCLUDE POPS JUST YET. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 62/85/60/81 0233 LSA 59/83/58/79 0233 E41 62/86/61/81 0233 6R6 64/90/62/86 0233 MRF 52/83/54/77 -223 CNM 59/88/56/84 0022 .MAF... TX...NONE. NM...NONE. JBM
In the hours before
Special weather statement, May 2, 2:20 PM CDT, 2 hours 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT WED MAY 2 2001 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS THE SOUTHWESTERN U.S. TONIGHT...BUT THIS SYSTEM WILL NOT INFLUENCE THE WEATHER EXTENSIVELY ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. MOISTURE LEVELS ACROSS THE REGION ARE MARGINAL FOR THE DEVELOPMENT OF PRECIPITATION...AND THE MOST LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE MOUNTAINOUS AREAS. .THREATS... THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.
Special weather statement, May 2, 3:45 PM CDT, 1 hour 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 PM CDT WED MAY 2 2001 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS THE SOUTHWESTERN U.S. TONIGHT. MOISTURE LEVELS ACROSS THE REGION ARE MARGINAL FOR THE DEVELOPMENT OF WIDESPREAD PRECIPITATION...ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN SOME AREAS. .THREATS... THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT... IN ADDITION TO THE TRANS-PECOS AND PORTIONS OF THE PERMIAN BASIN. SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...BUT SOME STORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...BLOWING DUST...AND SMALL HAIL.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 45 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.